Texas, 2011

Damaging Wind in Texas, August 24, 2011

August 24, 2011 · NWS EWX · 1 event in 1 county or zone

A short wave trough of low pressure moved southwestward under the subtropical ridge of high pressure across eastern parts of South Central Texas causing showers and thunderstorms. One of these storms produced damaging winds in Fayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A short wave trough of low pressure moved southwestward under the subtropical ridge of high pressure across eastern parts of South Central Texas causing showers and thunderstorms. One of these storms produced damaging winds in Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 24, 6:13 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 6:13 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT WED AUG 24 2011

.UPDATE...
HAVE ADDED ISOLATED SHOWERS AND THUNDERSTORMS TO OUR NORTHEAST
COUNTIES FOR THIS EVENING.

&&

.DISCUSSION...
CONVECTION ALONG AN OUTFLOW BOUNDARY WAS RACING SOUTHWEST AT 35 TO
40 MPH. THIS WILL RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS MOVING
INTO OUR NORTHEAST COUNTIES BY 8 PM. WITH THE LOSS OF DAYTIME HEATING
AND RIDGING ALOFT...EXPECT THE CONVECTION TO WEAKEN AND DISSIPATE
BY MIDNIGHT. GRIDS AND TEXT PRODUCTS UPDATED.

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT WED AUG 24 2011/

AVIATION...
HIGH PRESSURE ALOFT WILL PROMOTE MOSTLY VFR CONDITIONS TONIGHT
AND THURSDAY. SOME BRIEF AND PATCHY MVFR CIGS MAY DEVELOP ALONG
I-35 CORRIDOR TERMINALS AROUND DAWN. LIGHT SOUTH TO SOUTHEAST
WINDS 5 TO 10 KTS.

PREV DISCUSSION... /ISSUED 320 PM CDT WED AUG 24 2011/

DISCUSSION...
THE SUBTROPICAL RIDGE CURRENTLY CENTERED OVER NORTHWESTERN TEXAS
WILL CONTINUE TO BE THE DOMINANT FEATURE FOR SOUTH CENTRAL TEXAS
FOR THIS FORECAST CYCLE. A SHORT-WAVE CURRENTLY DROPPING SOUTH
OVER LOUISIANA AND FAR EASTERN TEXAS WILL ROTATE AROUND THE RIDGE.
HOWEVER...ONLY ISOLATED THUNDERSTORMS AT BEST CAN BE EXPECTED LATE
THURSDAY AFTERNOON INTO EVENING AS STRONG SUBSIDENCE AND WARM MID
LEVEL TEMPERATURES CAPPING THE AIRMASS UNDERNEATH THE RIDGE WILL
PREVAIL AND WILL NOT MENTION POPS. THE CENTER OF THE RIDGE WILL
SLOWLY DRIFT WEST TO THE FOUR CORNERS AREA BY THE WEEKEND WHILE A
THERMAL RIDGE MOVES INTO SOUTH CENTRAL TEXAS. 850 MB TEMPERATURES
WILL WARM INTO THE UPPER 20S TO NEAR 30 CELSIUS. IN ADDITION...A
DRIER AIRMASS WILL MOVE INTO THE AREA BEHIND A WEAK SURFACE
BOUNDARY. EXPECT STRONG MIXING TO ALLOW TEMPERATURES TO APPROACH
OR BREAK DAILY HIGH TEMPERATURE RECORDS. OVER THE WEEKEND...EVEN
THE ALL-TIME HIGH TEMPERATURE RECORDS WILL BE APPROACHED. HIGHS
WILL SOAR INTO THE 105 TO 110 DEGREE RANGE...EXCEPT 100 TO 105
DEGREES IN THE HILL COUNTRY. DEW POINTS WILL DROP INTO THE 40S
MAKING HEAT INDICES AND APPARENT TEMPERATURES LOWER THAN THE AIR
TEMPERATURES DURING THE AFTERNOON INTO EVENING HOURS. NEXT
WEEK...THE CENTER MOVES BACK EAST OVER TEXAS WHILE SHRINKING A
LITTLE. HIGH TEMPERATURES WILL RETREAT BACK FROM NEAR ALL-TIME
LEVELS...ALTHOUGH REMAIN ABOVE 100 MOST AREAS. SOME MOISTURE MAY
MOVE BACK INTO THE COASTAL PLAINS. HOWEVER...NOT ENOUGH TO
GENERATE ISOLATED SEABREEZE CONVECTION.

BEYOND THIS FORECAST...FOR LATE NEXT WEEK THROUGH THE LABOR DAY
WEEKEND...LITTLE OR NO PATTERN CHANGE IS EXPECTED WITH 100 DEGREE
HIGH TEMPERATURES FOR MOST AREAS LIKELY.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE NEXT
SEVERAL DAYS. AFTERNOON RELATIVE HUMIDITIES WILL FALL INTO THE
UPPER TEENS TO LOWER 20S THURSDAY INTO FRIDAY. BY THE WEEKEND...A
HOTTER AND DRIER AIRMASS WILL MOVE INTO THE AREA AND RESULT IN
AFTERNOON RELATIVE HUMIDITIES FALLING INTO THE LOWER TO MID TEENS.
HOWEVER...20-FOOT WINDS WILL GENERALLY REMAIN AROUND 10 MPH OR
LESS.

CLIMATE...
RECORD HIGH TEMPERATURES FOR AUGUST 25 THROUGH 28:

AUSTIN BERGSTROM...104/1952...103/2009...105/1990...102/1990
AUSTIN CAMP MABRY..105/1924...107/1924...106/1990...104/1990
SAN ANTONIO........102/2006...102/2006...102/1990...101/1940
DEL RIO............103/2006...103/2002...107/2002...102/2002

ALL-TIME RECORD HIGH TEMPERATURES
AUSTIN BERGSTROM...112...SEP 5..2000
AUSTIN CAMP MABRY..112...SEP 5..2000
SAN ANTONIO........111...SEP 5..2000
DEL RIO............112...JUN 9..1988

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79 105  79 109  79 /  -   -   -   -    0
AUSTIN BERGSTROM INTL AIRPORT  75 104  74 107  74 /  -   -   -   -    0
NEW BRAUNFELS MUNI AIRPORT     75 103  75 107  75 /  -   -   -   -    0
BURNET MUNI AIRPORT            78 103  78 106  77 /  -   -   -   -    0
DEL RIO INTL AIRPORT           80 102  80 104  80 /  -   -   -   -    0
GEORGETOWN MUNI AIRPORT        79 102  78 106  77 /  10  -   -   -    0
HONDO MUNI AIRPORT             76 103  76 106  77 /  -   -   -   -    0
SAN MARCOS MUNI AIRPORT        77 102  77 106  77 /  -   -   -   -    0
LA GRANGE - FAYETTE REGIONAL   76 103  77 106  76 /  10  -   -   -    0
SAN ANTONIO INTL AIRPORT       79 102  79 106  80 /  -   -   -   -    0
STINSON MUNI AIRPORT           79 104  78 109  80 /  -   -   -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING COUNTIES:
BEXAR...COMAL...GUADALUPE...HAYS...TRAVIS...WILLIAMSON.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Aug 24, 4:04 AM CST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 AM CDT WED AUG 24 2011

TXZ171>173-183>194-202>209-217>225-228-251015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
504 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR WILLIAMSON...TRAVIS...HAYS...
BEXAR...GUADALUPE AND COMAL COUNTIES.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING DUE TO LOW RELATIVE HUMIDITIES AND MODERATE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A HEAT ADVISORY WILL REMAIN IN EFFECT FOR WILLIAMSON...TRAVIS...
HAYS...BEXAR...GUADALUPE AND COMAL COUNTIES THROUGH SATURDAY
EVENING.

ADDITIONALLY...THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS EACH
AFTERNOON AND EVENING DUE TO LOW RELATIVE HUMIDITIES AND MODERATE
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 24, 6:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT WED AUG 24 2011

TXZ172-173-192>194-209-250200-
BURNET-WILLIAMSON-TRAVIS-BASTROP-LEE-FAYETTE-
INCLUDING THE CITIES OF...BURNET...GEORGETOWN...AUSTIN...
BASTROP...GIDDINGS...LA GRANGE
753 PM CDT WED AUG 24 2011

...OUTFLOW BOUNDARY APPROACHING LEE...WILLIAMSON AND FAYETTE COUNTIES...

AN OUTFLOW BOUNDARY IS MOVING SOUTHWEST AT 35 MPH AND WILL ENTER
EASTERN LEE COUNTY AROUND 815 PM. WIND GUSTS OF 35 TO 45 MPH WILL
ACCOMPANY THIS BOUNDARY AS IN MOVES SOUTHWESTWARD. DAMAGE TO
DROUGHT STRESSED TREES IS LIKELY.
Special weather statement, Aug 24, 8:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 PM CDT WED AUG 24 2011

TXZ209-250245-
FAYETTE-
909 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 945 PM
CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FAYETTEVILLE...OR 16 MILES
EAST OF LA GRANGE...MOVING SOUTHWEST AT 25 MPH.

THE OUTFLOW BOUNDARY FROM THIS THUNDERSTORM WILL PRODUCE WIND GUSTS
OF 35 TO 45 MPH. DAMAGE TO DROUGHT STRESSED TREES ARE POSSIBLE.

LOCATIONS IMPACTED BY THE OUTFLOW BOUNDARY INCLUDE...
  LA GRANGE...
  SCHULENBURG...
  FAYETTEVILLE...
  MULDOON...
  CISTERN...
  REK HILL...
  RUTERSVILLE...
  RABBS PRAIRIE...
  PLUM...
  ELLINGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Austin/San Antonio radar (KEWX), 108 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 24, 8:55 PM CST
Where
Fayette County, 0.6 mi E of Schulenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.680, -96.910

A thunderstorm produced wind gusts estimated at 60 mph. There were power outages across the city of Schulenburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339571.